Wisconsin, 2006

Hail and Damaging Winds in Wisconsin, May 29, 2006

May 29, 2006 · NWS DLH · 5 events in 1 county or zone

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 29, 1:09 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, May 29, 1:09 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
209 PM CDT MON MAY 29 2006

.DISCUSSION...MAIN FOCUS IS ON CONVECTION THIS EVENING. STORMS ARE
STARTING TO FIRE UP AS OF 2 PM. SEVERE THUNDERSTORM WATCH 419 WAS
JUST ISSUED...AND LOOKS VERY GOOD.

AIRMASS AHEAD OF INCOMING FRONT IS VERY UNSTABLE. DEEP LAYER SHEAR
IS BECOMING MORE FAVORABLE...ESPECIALLY CLOSER TO THE FRONT WHERE
THE STORMS ARE FIRING. MUCAPE IS AROUND 5000 J/KG AND LI ARE
AROUND -11C...SO DEFINITELY NO SHORTAGE OF FUEL FOR THE STORMS.
LOOKING FOR BEST STORMS WHERE CONVERGENCE AND DEEP LAYER SHEAR
IS MAXIMIZED THIS AFTERNOON/EVENING. WILL ADD MENTION OF DAMAGING
WINDS AND LARGE HAIL TO ALL ZONES THIS EVENING...AS THE CURRENT
WATCH MAY BE EXTENDED EAST WITH TIME THIS EVENING.

FOR TONIGHT...SEVERE STORMS ARE LIKELY ALONG AND AHEAD OF THE
FRONT...ESPECIALLY FOR THE EVENING HOURS. THINK THE SCATTERED
STORMS MAY GATHER INTO MORE OF A LIKELY EVENT IN PORTIONS OF THE
SOUTHERN CWA...ESPECIALLY THE TWIN PORTS SOUTH AND EAST. THE FRONT
WILL COOL TEMPS DOWN...BUT IT WILL LIKELY REMAIN MUGGY INTO NW WI
FOR MUCH OF THE NIGHT.

FOR TUESDAY...HIGH PRESSURE WILL BUILD IN...BRINGING DRIER
CONDITIONS FROM WEST TO EAST. COULD STILL BE A BIT OF ACTIVITY IN
NW WI. OTHERWISE...IT LOOKS QUIET WITH SEASONABLE TEMPERATURES.

COULD BE INTERESTING TUESDAY NIGHT AND WEDNESDAY...AS A SHORTWAVE
LIFTS TO THE NE IN SW FLOW. LOW LEVEL MOISTURE RETURNS AS WELL.

OTHER WEAK IMPULSES COULD KICK OFF SOME OTHER SPOTTY ACTIVITY FOR
THE REST OF THE WORK WEEK AS WELL...WITH A LITTLE BETTER CHANCE
FOR THE WEEKEND AS A SYSTEM MOVES IN FROM THE WEST AND RETURN FLOW
PUSHES NORTHWARD AHEAD OF THE FRONT ON A DECENT LLJ.

MOS TEMPS ARE PRETTY CLOSE...AND HAVE FOLLOWED THEM CLOSELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  57  82  52  73 /  60  20  10  20
INL  55  81  52  74 /  30  10  10  20
BRD  57  82  54  75 /  40  10  10  20
HYR  63  84  54  78 /  60  40  10  20
ASX  62  81  52  73 /  60  40  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

DAP
Hazardous weather outlook, May 29, 5:55 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
655 AM CDT MON MAY 29 2006

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-301230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
655 AM CDT MON MAY 29 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS
AFTERNOON AND EVENING. THESE STORMS ARE EXPECTED TO DEVELOP ALONG
A COLD FRONT FROM INTERNATIONAL FALLS TO THE BRAINERD LAKES AREA
EARLY THIS AFTERNOON. THE STORMS WILL THEN TRACK EASTWARD THROUGH
ALL OF NORTHEAST MINNESOTA...NORTHWEST WISCONSIN...AND WESTERN
LAKE SUPERIOR THROUGH THE LATE EVENING HOURS. THE PRIMARY THREATS
WITH ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINFALL WITH LOCALIZED FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY NIGHT INTO
THURSDAY...AND SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING.

LILES

In the hours before

Local storm report, May 29, 3:49 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
449 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     GRAND RAPIDS            47.23N 93.52W
05/29/2006                   SOUTHERN ITASCA    MN   AMATEUR RADIO

            8 TO 9 IN. TREES DOWN B/T GRAND RAPIDS AND COHASSET

0442 PM     HAIL             3 N SWAN RIVER          47.13N 93.20W
05/29/2006  E0.75 INCH       SOUTHERN ITASCA    MN   TRAINED SPOTTER

            SOUTHEAST ITASCA CNTY

&&

LONKA
Local storm report, May 29, 4:16 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
516 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             9 NE AITKIN             46.62N 93.58W
05/29/2006  M1.00 INCH       NORTHERN AITKIN    MN   TRAINED SPOTTER

&&

TINGLER
Local storm report, May 29, 4:30 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
530 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     35 E COLERAINE          47.30N 92.68W
05/29/2006                   WEST CENTRAL ST. L MN   AMATEUR RADIO

            SOME 6-10 INCH TREES DOWN.

&&

KDW
Local storm report, May 29, 4:32 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
532 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             2 W COHASSET            47.26N 93.66W
05/29/2006  M0.75 INCH       SOUTHERN ITASCA    MN   AMATEUR RADIO

            1/2 - 3/4 INCH HAIL.

&&

KDW
Local storm report, May 29, 4:38 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
538 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             7 NE AITKIN             46.60N 93.61W
05/29/2006  E1.00 INCH       NORTHERN AITKIN    MN   TRAINED SPOTTER

            SOME DAMAGE TO CARS.

&&

KDW
Local storm report, May 29, 4:51 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
551 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     3 NW WARBA              47.17N 93.32W
05/29/2006                   SOUTHERN ITASCA    MN   AMATEUR RADIO

            6 IN. TREE ON POWER LINE THAT WAS ARCING. ON HWY 2.

0529 PM     TSTM WND DMG     5 E REMER               47.06N 93.81W
05/29/2006                   NORTHERN CASS      MN   AMATEUR RADIO

            NUMEROUS TREES DOWN MOSTLY 3-6 IN. IN SIZE ON HWY 200.
            SOME LARGER

&&

KDW

The radar

The Duluth radar (KDLH), 113 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burnett

When
May 29, 5:05 PM CST
Where
Burnett County, 5 mi NW of Siren
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
45.833, -92.450

A large shed was blown over.

Hail, Burnett

When
May 29, 5:12 PM CST
Where
Burnett County, Yellow Lake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.933, -92.400

Hail, Burnett

When
May 29, 5:42 PM CST
Where
Burnett County, Yellow Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.933, -92.400

Hail covered the ground.

Hail, Burnett

When
May 29, 6:10 PM CST
Where
Burnett County, Siren
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
45.783, -92.383

Thunderstorm Wind, Burnett

When
May 29, 6:25 PM CST
Where
Burnett County, 2 mi E of Webb Lake
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.017, -92.083

Multiple powr poles were blown down and blocking Highway 77.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508201, 5508197, 5508198, 5508199, 5508200.